The Annals of Applied Probability

Isotropic Gaussian random fields on the sphere: Regularity, fast simulation and stochastic partial differential equations

Annika Lang and Christoph Schwab

Full-text: Open access

Abstract

Isotropic Gaussian random fields on the sphere are characterized by Karhunen–Loève expansions with respect to the spherical harmonic functions and the angular power spectrum. The smoothness of the covariance is connected to the decay of the angular power spectrum and the relation to sample Hölder continuity and sample differentiability of the random fields is discussed. Rates of convergence of their finitely truncated Karhunen–Loève expansions in terms of the covariance spectrum are established, and algorithmic aspects of fast sample generation via fast Fourier transforms on the sphere are indicated. The relevance of the results on sample regularity for isotropic Gaussian random fields and the corresponding lognormal random fields on the sphere for several models from environmental sciences is indicated. Finally, the stochastic heat equation on the sphere driven by additive, isotropic Wiener noise is considered, and strong convergence rates for spectral discretizations based on the spherical harmonic functions are proven.

Article information

Source
Ann. Appl. Probab., Volume 25, Number 6 (2015), 3047-3094.

Dates
Received: May 2013
Revised: May 2014
First available in Project Euclid: 1 October 2015

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1443703769

Digital Object Identifier
doi:10.1214/14-AAP1067

Mathematical Reviews number (MathSciNet)
MR3404631

Zentralblatt MATH identifier
1328.60126

Subjects
Primary: 60G60: Random fields 60G17: Sample path properties 41A25: Rate of convergence, degree of approximation 60H15: Stochastic partial differential equations [See also 35R60] 65C30: Stochastic differential and integral equations 65N30: Finite elements, Rayleigh-Ritz and Galerkin methods, finite methods
Secondary: 60H35: Computational methods for stochastic equations [See also 65C30] 60G15: Gaussian processes 33C55: Spherical harmonics

Keywords
Gaussian random fields isotropic random fields Karhunen–Loève expansion spherical harmonic functions Kolmogorov–Chentsov theorem sample Hölder continuity sample differentiability stochastic partial differential equations spectral Galerkin methods strong convergence rates

Citation

Lang, Annika; Schwab, Christoph. Isotropic Gaussian random fields on the sphere: Regularity, fast simulation and stochastic partial differential equations. Ann. Appl. Probab. 25 (2015), no. 6, 3047--3094. doi:10.1214/14-AAP1067. https://projecteuclid.org/euclid.aoap/1443703769


Export citation

References

  • Andreev, R. and Lang, A. (2014). Kolmogorov–Chentsov theorem and differentiability of random fields on manifolds. Potential Anal. 41 761–769.
  • Atkinson, K. and Han, W. (2012). Spherical Harmonics and Approximations on the Unit Sphere: An Introduction. Lecture Notes in Math. 2044. Springer, Heidelberg.
  • Bateman, H. and Erdélyi, A. (1953). Higher Transcendental Functions. Vol. II. McGraw-Hill, New York.
  • Bergh, J. and Löfström, J. (1976). Interpolation Spaces. An Introduction. Grundlehren der Mathematischen Wissenschaften 223. Springer, Berlin.
  • Da Prato, G. and Zabczyk, J. (1992). Stochastic Equations in Infinite Dimensions. Encyclopedia of Mathematics and Its Applications 44. Cambridge Univ. Press, Cambridge.
  • Healy, D. M. Jr., Rockmore, D. N., Kostelec, P. J. and Moore, S. (2003). FFTs for the 2-sphere-improvements and variations. J. Fourier Anal. Appl. 9 341–385.
  • Herrmann, L. (2013). Isotropic random fields on the sphere—Stochastic heat equation and regularity of random elliptic PDEs. Master’s thesis, ETH Zürich.
  • Jentzen, A. and Kloeden, P. E. (2009). Overcoming the order barrier in the numerical approximation of stochastic partial differential equations with additive space–time noise. Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 465 649–667.
  • Kozachenko, Yu. V. and Kozachenko, L. F. (2001). Modeling Gaussian isotropic random fields on a sphere. J. Math. Sci. (N.Y.) 107 3751–3757.
  • Kuo, H.-H. (2006). Introduction to Stochastic Integration. Springer, New York.
  • Lang, A., Larsson, S. and Schwab, C. (2013). Covariance structure of parabolic stochastic partial differential equations. Stoch. PDE: Anal. Comp. 1 351–364.
  • Lang, A. and Potthoff, J. (2011). Fast simulation of Gaussian random fields. Monte Carlo Methods Appl. 17 195–214.
  • Lee, J. M. (2009). Manifolds and Differential Geometry. Graduate Studies in Mathematics 107. Amer. Math. Soc., Providence, RI.
  • Marinucci, D. and Peccati, G. (2011). Random Fields on the Sphere. Representation, Limit Theorems and Cosmological Applications. London Mathematical Society Lecture Note Series 389. Cambridge Univ. Press, Cambridge.
  • Marinucci, D. and Peccati, G. (2013). Mean-square continuity on homogeneous spaces of compact groups. Electron. Commun. Probab. 18 no. 37, 10.
  • Mittmann, K. and Steinwart, I. (2003). On the existence of continuous modifications of vector-valued random fields. Georgian Math. J. 10 311–317.
  • Mohlenkamp, M. J. (1999). A fast transform for spherical harmonics. J. Fourier Anal. Appl. 5 159–184.
  • Morimoto, M. (1998). Analytic Functionals on the Sphere. Translations of Mathematical Monographs 178. Amer. Math. Soc., Providence, RI.
  • Nousiainen, T. and McFarquhar, G. M. (2004). Light scattering by quasi-spherical ice crystals. J. Atmospheric Sci. 61 2229–2248.
  • Nousiainen, T., Muinonen, K. and Räisänen, P. (2003). Scattering of light by large Saharan dust particles in a modified ray optics approximation. J. Geophys. Res. 108 4025, 17.
  • Potthoff, J. (2009). Sample properties of random fields. II. Continuity. Commun. Stoch. Anal. 3 331–348.
  • Prévôt, C. and Röckner, M. (2007). A Concise Course on Stochastic Partial Differential Equations. Lecture Notes in Math. 1905. Springer, Berlin.
  • Runst, T. and Sickel, W. (1980). On strong summability of Jacobi–Fourier-expansions and smoothness properties of functions. Math. Nachr. 99 77–85.
  • Santa-María Megía, I. (2007). Which spheres admit a topological group structure? Rev. R. Acad. Cienc. Exactas Fís. Quím. Nat. Zaragoza (2) 62 75–79.
  • Schmeisser, H.-J. and Triebel, H. (1987). Topics in Fourier Analysis and Function Spaces. Mathematik und Ihre Anwendungen in Physik und Technik [Mathematics and Its Applications in Physics and Technology] 42. Akademische Verlagsgesellschaft Geest & Portig K.-G., Leipzig.
  • Szegő, G. (1975). Orthogonal Polynomials, 4th ed. Amer. Math. Soc., Providence, RI.
  • Taylor, M. E. (1981). Pseudodifferential Operators. Princeton Mathematical Series 34. Princeton Univ. Press, Princeton, NJ.
  • Triebel, H. (1983). Theory of Function Spaces. Monographs in Mathematics 78. Birkhäuser, Basel.
  • Triebel, H. (1995). Interpolation Theory, Function Spaces, Differential Operators, 2nd ed. Johann Ambrosius Barth, Heidelberg.
  • Veihelmann, B., Nousiainen, T., Kahnert, M. and van der Zande, W. J. (2006). Light scattering by small feldspar particles simulated using the Gaussian random sphere geometry. J. Quant. Spectrosc. Radiat. Transf. 100 393–405.
  • Yadrenko, M. Ĭ. (1983). Spectral Theory of Random Fields. Optimization Software, Inc., Publications Division, New York. Translated from the Russian.
  • Yaglom, A. M. (1961). Second-order homogeneous random fields. In Proc. 4th Berkeley Sympos. Math. Statist. and Prob., Vol. II 593–622. Univ. California Press, Berkeley, CA.
  • Yaglom, A. M. (1987a). Correlation Theory of Stationary and Related Random Functions. Vol. I: Basic Results. Springer, New York.
  • Yaglom, A. M. (1987b). Correlation Theory of Stationary and Related Random Functions. Vol. II: Supplementary Notes and References. Springer, New York.